Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 42, NWS Flagstaff, AZ

September 14, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 14, 2013, 11:34 AM MST for Coconino County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2013, 11:34 AM MST (18:34 UTC)
Expired
Sep 14, 2013, 12:15 PM MST
In force
41 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 57 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WUUS55 KFGZ 141834
SVRFGZ
AZC005-141915-
/O.NEW.KFGZ.SV.W.0042.130914T1834Z-130914T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1134 AM MST SAT SEP 14 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 1215 PM MST

* AT 1128 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  METEOR CRATER...OR 17 MILES WEST OF WINSLOW...AND MOVING EAST AT 15
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS PRODUCING HAIL 1
INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH.

&&

LAT...LON 3509 11077 3488 11078 3494 11111 3511 11107
TIME...MOT...LOC 1834Z 280DEG 13KT 3501 11098

$$

KD
1 follow-up statement
296 
WWUS55 KFGZ 141849
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1149 AM MST SAT SEP 14 2013

AZC005-141858-
/O.CAN.KFGZ.SV.W.0042.000000T0000Z-130914T1915Z/
COCONINO AZ-
1149 AM MST SAT SEP 14 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCONINO COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM OVER METEOR CRATER WHICH PROMPTED THE 
WARNING HAS WEAKENED. HOWEVER...THE STORM WILL STILL PRODUCE SMALL  
HAIL AND VERY HEAVY RAIN UNTIL ABOUT NOON MST.

LAT...LON 3509 11077 3488 11078 3494 11111 3511 11107
TIME...MOT...LOC 1848Z 280DEG 13KT 3500 11092

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:00 AM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 14, 9:00 AM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST SAT SEP 14 2013

.SYNOPSIS...DRIER AIR WILL SLOWLY FILTER INTO NORTHERN ARIZONA OVER
THE NEXT SEVERAL DAYS. EXPECT DECREASING THUNDERSTORM ACTIVITY...
CONFINED MAINLY TO THE AFTERNOON AND EVENING HOURS.

&&

.DISCUSSION...A LOW PRESSURE AREA OVER THE GREAT BASIN WILL SLOWLY
WEAKEN AND DRIFT TO THE NORTHEAST OVER THE NEXT FEW DAYS. IN ITS WAKE
A SOUTHWESTERLY FLOW WILL BRING IN DRIER AIR ACROSS THE REGION.
THUNDERSTORM ACTIVITY WILL CONTINUE TO DECREASE ACROSS NORTHERN
ARIZONA OVER THE WEEKEND BUT ENOUGH LOW-LEVEL MOISTURE WILL BE
PRESENT FOR SOME CONVECTIVE ACTIVITY TODAY AND SUNDAY WITH THE BEST
CHANCES ACROSS THE HIGHER TERRAIN AND ALONG THE EASTERN BORDER.

MONDAY THROUGH WEDNESDAY...DRIER AIR CONTINUES TO MOVE INTO THE STATE
BUT MODELS SUGGEST THAT ENOUGH MOISTURE WILL LINGER FOR A FEW
ISOLATED SHOWERS EACH AFTERNOON...MAINLY ACROSS THE HIGHER TERRAIN.
HAVE BUMPED UP THE CHANCE OF SHOWERS AND STORMS JUST A BIT TO
ACCOUNT FOR THIS LOW END ACTIVITY.

FOR THE SECOND HALF OF THE WEEK CONVECTIVE ACTIVITY WILL BECOME SO
ISOLATED THAT WE WILL REMOVE THE MENTION OF SHOWERS FROM THE
FORECAST EXCEPT FOR THE EXTREME EASTERN PORTIONS AND THE WHITE
MOUNTAINS WHERE A SLIGHT CHANCE WILL CONTINUE.

BY NEXT WEEKEND...A STRONG PACIFIC TROUGH APPROACHES AND THE FIRST
COLD FRONT OF THE SEASON MAY SWEEP ACROSS THE AREA.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT -SHRA/TSRA WILL DEVELOP OVER
THE HIGHER TERRAIN (6500 FEET) FROM THE MOGOLLON RIM NORTH AND EAST
TODAY. ISOLD STORMS MAY DEVELOP OVER THE REST OF NORTHERN ARIZONA
TODAY. THESE STORMS SHOULD DIMINISH AFTER 01Z. ISOLD MVFR CONDITIONS
IN THE HEAVIEST STORMS ARE POSSIBLE. VFR CONDITIONS ELSEWHERE. SKIES
BECOME MOSTLY CLEAR AFT 03-04Z TONIGHT. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCCOLLUM/DB
AVIATION.......MAS/DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:14 PM MSTSpecial Weather StatementFGZApache46 min
Sep 13, 7:28 PM MSTSpecial Weather StatementFGZ17 min
Sep 13, 7:45 PM MSTAreal Flood AdvisoryFGZGila, Navajo2 hr
Sep 13, 8:00 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Sep 14, 12:19 PM MSTSpecial Weather StatementFGZ11 min
Sep 14, 3:23 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Sep 14, 3:37 PM MSTAreal Flood AdvisoryFGZCoconino113 min
Sep 14, 4:12 PM MSTSpecial Weather StatementFGZ18 min
Sep 14, 4:35 PM MSTFlash Flood WarningFGZNavajo115 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.